Michigan, 2011

Damaging Winds in Michigan, September 3, 2011

September 3, 2011 · NWS DTX · 15 events in 8 counties and zones

In the late afternoon and evening of September 3, 2011 several thunderstorms fired up ahead of a cold front that was draped across lower Michigan. Outflow boundaries from previous storms in the day provided the lift required to set these storms in motion.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
$39,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

In the late afternoon and evening of September 3, 2011 several thunderstorms fired up ahead of a cold front that was draped across lower Michigan. Outflow boundaries from previous storms in the day provided the lift required to set these storms in motion. Many areas saw brief heavy downpours, but the areas hardest hit with strong winds and hail were along I-94 from Ann Arbor to downtown Detroit, and from Huntington Woods to Madison Heights. About 100,000 DTE customers lost power due to the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 3, 9:36 AM EST, 4 minutes earlier.

Area forecast discussion, Sep 3, 9:36 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1036 AM EDT SAT SEP 3 2011

.UPDATE...

SMALL FORWARD PROPAGATING MCS ANCHORED WITHIN A CORRIDOR OF
MODERATE/SLIGHTLY ELEVATED INSTABILITY AND STEEP MID LEVEL LAPSE RATES
WILL CONTINUE TO IMPACT THE SAGINAW VALLEY/NORTHERN THUMB REGION
OVER THE NEXT COUPLE OF HOURS.  IMPRESSIVE COLD POOL EMANATING SOUTH
OF THIS COMPLEX REMAINS WELL DEFINED AS IT MOVES EAST THROUGH
CENTRAL LOWER MI.  TRANSLATING THIS LINE EASTWARD WITH TIME BRINGS
IT THROUGH MOST OF SOUTHEAST MICHIGAN BETWEEN 15-17Z.   LITTLE
INDICATION THUS FAR PER LATEST RADAR/SATELLITE TRENDS THAT
CONVECTIVE INITIATION IS IMMINENT.  HOWEVER...SHOULD ENOUGH
CONVERGENCE EXIST TO CLEAR A WEAKENING 900-800 MB CAP...THE
POTENTIAL REMAINS FOR SOME DEVELOPMENT ON THE SOUTHERN FLANK OF
THE ONGOING CONVECTION /MAINLY WITHIN THE I-69 AND M-59 CORRIDORS/.

OTHERWISE...THUNDERSTORM POTENTIAL WILL LIKELY BE DEFINED BY HOW
UPSTREAM DIURNAL CONVECTION EVENTUALLY EVOLVES AND PROPAGATES
EAST-NORTHEAST THROUGH THE PEAK HEATING CYCLE.  THIS MAY VERY WELL
COME FROM THE ONGOING ACTIVITY NOW SLIDING THROUGH EASTERN
IA/NORTHWEST IL.  THE RESIDUAL CAPPING ALONE APPEARS SUFFICIENT IN
LARGELY SUPPRESSING ANY FREE CONVECTIVE PROCESS LOCALLY THROUGH
20-21Z.  BEYOND THIS...WINDOW OF OPPORTUNITY DOES EXIST /21Z-04Z/
FOR CONVECTION GROWING UPSCALE TO IMPACT A PORTION OF THE AREA.
SUFFICIENT DEEP LAYER SHEAR WORKING INTO A MODERATELY UNSTABLE
ENVIRONMENT WOULD ENSURE FAVORABLE AMBIENT CONDITIONS EXIST TO
SUSTAIN ORGANIZED STRUCTURES AND BRING A SEVERE WIND/HAIL THREAT
DURING THIS TIME.

&&

.AVIATION...ISSUED 657 AM EDT SAT SEP 3 2011

//DISCUSSION...

SHOWERS AND THUNDERSTORMS NOW MOVING INTO SOUTH-CENTRAL LAKE
MICHIGAN SHOULD CONTINUE TO TRACK TO THE EAST-NORTHEAST THIS MORNING.
ALTHOUGH THE MAIN COMPLEX IS WEAKENING...ADDITIONAL REDEVELOPMENT OF
THUNDERSTORMS LOOKS LIKELY. CHANCES APPEAR GOOD THAT SOME OF THESE
STORMS MAY IMPACT MBS THIS MORNING...POSSIBLY FNT. ADDITIONAL
THUNDERSTORM DEVELOPMENT ACROSS IOWA AND WISCONSIN TODAY SHOULD MOVE
EAST ALONG A STATIONARY FRONT DRAPED OVER SOUTHERN MICHIGAN. SHOWERS
AND THUNDERSTORMS ARE THEN EXPECTED TO BECOME MORE WIDESPREAD
TONIGHT IN ADVANCE OF A STRONG COLD FRONT.

FOR DTW...VISIBILITIES IN THE FOG/HAZE SHOULD IMPROVE ABOVE 6SM
WITHIN THE FIRST COUPLE OF HOURS OF TAF ISSUANCE. THE ATMOSPHERE
OVER METRO DETROIT WILL LIKELY REMAIN CAPPED THROUGH EARLY
AFTERNOON...THUS INHIBITING THUNDERSTORM DEVELOPMENT. INCREASING
INSTABILITY LATER IN THE DAY ALONG WITH THE POTENTIAL FOR
THUNDERSTORMS TO TRACK IN FROM THE WEST WILL INCREASE THE CHANCES
FOR THUNDERSTORMS AFTER 20Z.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE ON THUNDERSTORM POTENTIAL BUT LOW CONFIDENCE ON
TIMING THIS AFTERNOON AND TONIGHT.

&&

.PREV DISCUSSION...ISSUED 301 AM EDT SAT SEP 3 2011

SHORT TERM...TODAY AND TONIGHT

A DEEPENING LONG WAVE TROUGH NOW ROTATING INTO NORTH DAKOTA IS
FORECAST TO ADVANCE INTO THE UPPER MIDWEST/WESTERN GREAT LAKES
TONIGHT CAUSING FAIRLY DECENT MID LEVEL HEIGHT FALLS ACROSS LOWER
MI. IN THE MEANTIME...THE FORECAST ACROSS SE MI WILL RELY MORE
HEAVILY ON THE MESO SCALE. THE 06Z SURFACE ANALYSIS SHOWS A
STATIONARY FRONT DRAPED ACROSS CENTRAL LOWER MI WITH A WELL
PRONOUNCED TROUGH OVER METRO DETROIT. THE ATMOSPHERE ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA REMAINS STRONGLY CAPPED COURTESY
OF THE MID LEVEL RIDGE AXIS EXTENDING FROM THE OHIO VALLEY INTO THE
EASTERN GREAT LAKES. SO FAR THERE HAS JUST BEEN SOME LIGHT SHOWERS
THAT HAVE BEEN ABLE TO DEVELOP ACROSS THE TRI CITIES AND THUMB
REGION ALONG AN AXIS OF MUCH HIGHER MID LEVEL MOISTURE SINCE MID
LEVEL LAPSE RATES ARE NOT TOO TERRIBLY STEEP.

IT APPEARS FROM RADAR/SATELLITE COMPOSITE THAT THERE AT LEAST A
COUPLE CONVECTIVELY INDUCED SHORT WAVES OVER IOWA AND SW WISCONSIN.
THESE WAVES SHOULD ADVANCE E-NE INTO NRN AND CENTRAL LOWER MI TODAY
AND WILL BE THE MAIN FOCUS FOR THUNDERSTORMS ACROSS THE NORTHERN
PORTIONS OF THE FORECAST AREA AS CONVERGENCE ALONG THE WEAK
STATIONARY FRONT IS NOT EXPECTED TO BE VERY DEEP. THERE IS A CHANCE
THAT ADDITIONAL CONVECTIVE DEVELOPMENT UPSTREAM WILL PUSH EASTWARD
INTO SRN MI LATER IN THE DAY. INCREASING DIURNAL INSTABILITY AND A
WEAKENING CAP WILL TRANSLATE TO BETTER CONVECTIVE POTENTIAL ACROSS
THE SOUTHERN HALF OF THE FORECAST AREA LATE TODAY. THERE WILL BE A
FAIRLY TIGHT TEMPERATURE GRADIENT ACROSS SE MI THIS AFTERNOON AS
THICK MID CLOUDS WILL SUPPRESS THE DEGREE OF HEATING ACROSS THE TRI
CITIES AND THUMB. MEANWHILE...FARTHER SOUTH HIGHS SHOULD RISE INTO
THE UPPER 80S TO LOWER 90S. MOISTURE POOLING ALONG THE STATIONARY
FRONT SHOULD KEEP SFC DEWPOINTS NEAR 70. 0-1KM ML CAPE IS THEN
FORECAST TO INCREASE TO 2K J/KG ACROSS THE SRN HALF OF SE MI AND UP
TO 1200 J/KG FARTHER NORTH. STRENGTHENING DEEP LAYER SHEAR AND
CYCLONIC CURVATURE IN THE LOWEST 3KM WILL POSE THE RISK OF SEVERE
WEATHER...WITH CONVECTIVE MODES LIKELY BEING BOTH LINEAR AND SUPER
CELLULAR. THE SEVERE POTENTIAL MAY ACTUALLY LAST WELL INTO THE NIGHT
IF THERE IS MINIMAL CONVECTION DURING THE AFTERNOON AND EVENING.

LOWER TROPOSPHERIC FRONTOGENESIS IS FORECAST TO INCREASE ALONG A SFC
COLD FRONT ADVANCING OVER LOWER MI TONIGHT. THIS WILL OCCUR WITHIN
THE ENTRANCE REGION OF A STRENGTHENING UPPER LEVEL JET STREAK. THIS
FORCING WILL INTERACT WITH FAIRLY DEEP MOISTURE OVER SE MI
/PRECIPITABLE WATER AROUND 1.8 INCHES/ TO WARRANT FAIRLY HIGH
CHANCES OF SHOWERS AND THUNDERSTORMS TONIGHT.

LONG TERM...

THE UPPER LEVEL TROUGH OVER THE WESTERN GREAT LAKES ON SUNDAY IS
FORECASTED TO DIG EVEN FARTHER SOUTH...WITH 500 MB JET
CORE/SHORTWAVE AT THE BASE OF THE TROUGH EXTENDING INTO IOWA AND
TRACKING SLOWER. THE TROUGH AXIS IS ALSO NOW MORE NEUTRAL
ORIENTATED. MID LEVEL FGEN SUNDAY MORNING IS IMPRESSIVE (SEE GEM 700
MB FGEN)...AND THIS ENHANCED ASCENT SHOULD BE SUFFICIENT FOR SHOWERS
AND POSSIBLE THUNDERSTORMS (MAINLY SOUTHEASTERN AREAS) BEFORE DRY
SLOT WORKS IN LATE IN THE DAY. STILL LOOKING AT SOME SCATTERED
SPRINKLES/LIGHT RAIN SHOWERS ON MONDAY AS THE TROUGH AXIS PROGGED TO
MOVE THROUGH DURING THE DAY. CONVECTIVE DEPTHS/EQL ABOVE THE
BOUNDARY LAYER LOOK TO BE AROUND 5000 FEET...PER NAM SOUNDINGS. ANY
MODIFICATIONS TO INHERITED TEMPERATURES WERE MARGINAL BASED ON
LATEST GUIDANCE. WILL HAVE TO MONITOR THE MOISTURE/REMNANTS OF TS
LEE FOR TUESDAY/WEDNESDAY...BUT 00Z GFS/EUROPEAN SHOW EXPANSIVE HIGH
PRESSURE IN CONTROL OF THE GREAT LAKES REGION...WITH TEMPERATURES
SLOWLY REBOUNDING TO NORMAL VALUES.

MARINE...

A WEAK GRADIENT WILL LEAD TO LIGHT WINDS ACROSS THE LAKES TODAY.
DEEPENING LOW PRESSURE IS FORECAST TO TRACK ACROSS UPPER MICHIGAN
TONIGHT...SENDING A COLD FRONT THROUGH THE REGION EARLY SUNDAY.
NORTHWESTERLY WINDS WILL INCREASE SUNDAY INTO MONDAY BEHIND THIS
FRONT AS COOLER AIR ADVANCES INTO THE REGION. THIS MAY LEAD TO SMALL
CRAFT ADVISORY CONDITIONS ON MONDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE.......MR
AVIATION.....SC
SHORT TERM...SC
LONG TERM....SF
MARINE.......SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS
ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 3, 6:43 AM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
743 AM EDT SAT SEP 3 2011

LHZ421-422-441>443-MIZ047>049-053>055-060>063-041145-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-
SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
743 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON AND
SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. A SEVERE
THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 2 PM. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL
TO ONE INCH IN DIAMETER. AN ISOLATED TORNADO IS ALSO POSSIBLE. ANY
THUNDERSTORM THAT DEVELOPS TODAY WILL PRODUCE TORRENTIAL RAINFALL.
THERE IS A CHANCE OF SOME LOCALIZED FLOODING TODAY AND TONIGHT...
ESPECIALLY IN MORE URBANIZED AREAS.

THUNDERSTORMS WILL DEVELOP WITHIN A MOIST AND UNSTABLE
ENVIRONMENT TODAY. THE CHANCES FOR THUNDERSTORMS WILL INCREASE
THIS EVENING INTO TONIGHT IN ADVANCE OF A SLOW MOVING COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AS THE COLD FRONT
SLIDES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS ALREADY OCCURRED.

LCZ422-423-460-LEZ444-MIZ068>070-075-076-082-083-041145-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
743 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND
SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BECOMING MORE
NUMEROUS THIS EVENING AND TONIGHT. THERE IS A SLIGHT CHANCE OF
SEVERE WEATHER WITH THESE STORMS. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE BETWEEN 4 PM AND 2 AM. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH
IN DIAMETER. AN ISOLATED TORNADO IS ALSO POSSIBLE. ANY
THUNDERSTORM THAT DEVELOPS TODAY WILL PRODUCE TORRENTIAL RAINFALL.
THERE IS A CHANCE OF SOME LOCALIZED FLOODING TODAY AND TONIGHT...
ESPECIALLY IN MORE URBANIZED AREAS.

THUNDERSTORMS WILL DEVELOP WITHIN A MOIST AND UNSTABLE
ENVIRONMENT TODAY. THE CHANCES FOR THUNDERSTORMS WILL INCREASE
THIS EVENING INTO TONIGHT IN ADVANCE OF A SLOW MOVING COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AS THE COLD FRONT
SLIDES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

LHZ361>363-462>464-041145-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
743 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BECOMING MORE
NUMEROUS THIS EVENING AND TONIGHT. THERE IS A SLIGHT CHANCE OF
SEVERE WEATHER WITH THESE STORMS. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE BETWEEN 4 PM AND 2 AM. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH
IN DIAMETER. AN ISOLATED TORNADO IS ALSO POSSIBLE. ANY
THUNDERSTORM THAT DEVELOPS TODAY WILL PRODUCE TORRENTIAL RAINFALL.

THUNDERSTORMS WILL DEVELOP WITHIN A MOIST AND UNSTABLE
ENVIRONMENT TODAY. THE CHANCES FOR THUNDERSTORMS WILL INCREASE
THIS EVENING INTO TONIGHT IN ADVANCE OF A SLOW MOVING COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AS THE COLD FRONT
SLIDES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Sep 3, 7:52 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
852 AM EDT SAT SEP 3 2011

MIZ047-031345-
MIDLAND-
852 AM EDT SAT SEP 3 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 850 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF SANFORD...MOVING EAST AT 30
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  OIL CITY BY 900 AM EDT...
  SANFORD BY 925 AM EDT...
  MIDLAND BY 935 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR
Special weather statement, Sep 3, 8:04 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
904 AM EDT SAT SEP 3 2011

MIZ054-031345-
TUSCOLA-
904 AM EDT SAT SEP 3 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 903 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEAST TUSCOLA COUNTY...MOVING EAST AT 20
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  KINGSTON BY 925 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR
Special weather statement, Sep 3, 8:40 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
940 AM EDT SAT SEP 3 2011

MIZ047-048-053-031445-
BAY-MIDLAND-SAGINAW-
940 AM EDT SAT SEP 3 2011

...SPECIAL WEATHER STATEMENT...

AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MIDLAND...MOVING EAST AT 30 MPH.

WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FREELAND BY 950 AM EDT...
  AUBURN BY 955 AM EDT...
  KAWKAWLIN BY 1005 AM EDT...
  BAY CITY BY 1010 AM EDT...
  ESSEXVILLE BY 1015 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MANN

The radar

The Detroit radar (KDTX), 119 km away, was scanning. The volume nearest the first event began at 14:38 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Midland

When
September 3, 9:40 AM EST
Where
Midland County, Midland
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.620, -84.230

Numerous trees and powerlines reported down.

Thunderstorm Wind, Saginaw

When
September 3, 9:42 AM EST
Where
Saginaw County, Hemlock
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.420, -84.230

Powerlines were reported down.

Thunderstorm Wind, Saginaw

When
September 3, 10:07 AM EST
Where
Saginaw County, 1 mi E of Saginaw
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.420, -83.950

Powerlines reported blown down.

Thunderstorm Wind, Sanilac

When
September 3, 3:50 PM EST
Where
Sanilac County, 0.5 mi W of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.270, -82.540

A tree was reported blown down.

Thunderstorm Wind, Wayne

When
September 3, 5:50 PM EST
Where
Wayne County, 1.02 mi W of Southgate
Measured
61 kt (70 mph) estimated gust
Injuries
10 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.270, -83.120

Wind damage reported to structures at the River Rouge Days Festival, minor injuries occurred. Multiple trees and festival tents blown down.

Thunderstorm Wind, Wayne

When
September 3, 5:58 PM EST
Where
Wayne County, 0.86 mi NW of Ecorse Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.310, -83.110

A tree was reported blown down.

Thunderstorm Wind, Washtenaw

When
September 3, 6:41 PM EST
Where
Washtenaw County, 0.51 mi W of Rowes Corner
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.180, -84.040

Numerous trees and tree limbs reported down, along with powerlines.

Thunderstorm Wind, Washtenaw

When
September 3, 6:46 PM EST
Where
Washtenaw County, 2.06 mi SE of Dover
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.380, -83.870

A large tree was reported blown down.

Thunderstorm Wind, Washtenaw

When
September 3, 6:50 PM EST
Where
Washtenaw County, 1.02 mi W of Ann Arbor
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.280, -83.750

A 4 inch diameter tree limb was reported down.

Thunderstorm Wind, Washtenaw

When
September 3, 7:02 PM EST
Where
Washtenaw County, 2.07 mi S of Scio
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.290, -83.830

A 8 inch diameter tree was reported down.

Thunderstorm Wind, Oakland

When
September 3, 7:33 PM EST to 7:41 PM EST
Where
Oakland County, 1.02 mi W of Hazel Park to Huntington Woods
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.470, -83.150

Numerous trees and large tree limbs down along a 2 mile swath.

Thunderstorm Wind, Oakland

When
September 3, 7:44 PM EST
Where
Oakland County, 1.68 mi ENE of Huntington Woods
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.490, -83.090

Numerous trees reported down.

Thunderstorm Wind, Oakland

When
September 3, 7:50 PM EST
Where
Oakland County, 3.05 mi E of Clawson
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.530, -83.070

Trees and large limbs reported down.

Thunderstorm Wind, St. Clair

When
September 3, 8:15 PM EST
Where
St. Clair County, 1.23 mi NW of Anchorville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.690, -82.700

Trees and powerlines reported down in Ira Township, some of which fell onto houses.

Thunderstorm Wind, Lapeer

When
September 3, 11:25 PM EST
Where
Lapeer County, 1.66 mi WSW of Millville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.090, -83.380

Trees reported down in Oregon Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347378, 347379, 347381, 349017, 347388, 349019, 347382, 347384, 347383, 347386, 347392, 349020, 349021, 347391, 347389.